Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipid Abnormalities and Non-NRTI Treatment Strategies....
Apr 13, 2005

My current treatment (Abacavir, Lamivudine and Nevirapine) has proven effective over the long term. I continue to experience many positive benefits including

-an ongoing reduction with viral load

-T-4 counts above 700

-as well as relatively low LDL/triglyceride blood serum levels.

While several studies have concluded that lipidatrophy has been associated with thymidine analogues, more recent studies are beginning to question the entire class of NRTI's in terms of impacting peripheral lipid abnormalities. Long term I am concerned with the ongoing peripheral fat loss and facial wasting that seems to have not improved significantly after discontinuing both a P.I. medication (Crixivan) and D4T over two years ago.

My current regiment emphasizes two NRTIs. I am concerned regarding the long term implications of peripheral fat loss. My concern stems not merely from a cosmetic standpoint; lipid abnormalities and the alteration of cell metabolism may have long term health implications. Adipose tissue is there for a reason.

-Serving to protect and cushion organs and other tissues

-Providing energy reserves if blood sugars temporarily fall

-Insulating the body against external temperature changes.

Please explain several intra-cellular mechanisms.

Is peripheral fat loss a function of cells being unable to absorb lipids from the bloodstream?

Shouldnt lipids circulating in the bloodstream be able to easily pass through the phospholipid bi-layer of a cell membrane wall?

Are the intracellular lipids metabolized at a relatively more rapid rate as a result of chronic HIV infection and merely not being replaced quickly enough?

Some studies are examining the elimination of the entire class of NRTI medications; what are your thoughts on these regiments and strategies in terms of managing side effects?

Would abacavir, tenofovir and atazanavir be a viable treatment option in terms of impacting peripheral fat loss and facial wasting?

Please discuss abacavir, tenofovir and atazanavir in terms of efficacy as well as associated long term side effects as well

Many thanks for your professional time and consideration with these issues

Jim H.

Response from Dr. Henry

Those are great questions for which my knowledge and ability to answer are meager due to a lack of long-term data on NRTI (Or specifically thymidine sparing) regimens. I have been more often switching patients to dual boosted PI regimens in some cases to try avoid possible NRTI related toxicity. I do that in the absence of solid data and with just hints of some benefit for that approach. A large upcoming ACTG study (A5202) will be comparing two thymidine analogue sparing NRTI backbones (abacavir/lamivudine versus tenofovir/emtricitabine) for both efficacy and metabolic/fat problems. I really can't answer your excellent questions due to a lack of good data at this point in time. It is hard to be patient and I get frustrated about working in a data vacuum. The good news is that issues related to fat and metabolic problems are now getting the attention they deserve both for the developpment of new drugs and for new studies comparing different regimens. KH



Previous
Could Zerit effect on Type II diabetes
Next
Haart Interactions with Cymbalta

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement